Beware of Hypoglycemia

Beware of Hypoglycemia

Whether the concern of diabetics is high level of blood sugar, it can also dip too low.  This stage of condition known as hypoglycemia.  Hypoglycemia happen when blood sugar level fall below 70 mg/dl.  Prolonged and severe hypoglycemia can seizures or even cause a coma if not treated.  The danger can happen if diabetic has a history of frequent low blood sugar, he / she may not feel symptoms (hypoglycemic unawareness).

 

Several diabetes drugs are potential causing hypoglycemia especially those that increase insulin production, include :

  • Insulin
  • Glyburide (DiaBeta, Glynase, Micronase)
  • Glimepiride (Amaryl)
  • Glipizide (Glucotrol)
  • Repaglinide (Prandin)
  • Nateglinide (Starlix)

Most common causes of hypoglycemia include :

  • Taking more medication than usual
  • Skipping a meal or eating less than usual
  • Exercising more than usual
  • Drinking alcohol without food

Common symptoms of hypoglycemia include :

  • Dizziness
  • Feeling as if might faint
  • Irritability
  • Shakiness
  • Sweating, chills or clamminess
  • Loss of consciousness

How to treat hypoglycemia seizure ?

Handling hypoglycemia depends on its symptom severity.  Initial steps is eating something that contains 15 gr of glucose or fast digesting carbs, include :

  • 3 – 4 glucose tablets
  • 1 tablespoons honey
  • ½ package of glucose or dextrose gel
  • 1 cup of milk
  • 3 – 4 pieces of hard candy

After consuming one of the lists above, wait for 15 minutes, and re check your blood glucose level, if your BGL is 70 mg/dl or above you are safe.  But if it remains below 70 mg/dl, take another 15 gr of carbs.  Wait another 15 minutes and re check your BGL to make sure your BGL is going up.  If you have mild to moderate hypoglycemic several times in a week, you should go to your doctor, whether you need to adjust both meal plan or medications to prevent a coma.

 

People with type 1 diabetes tend to have pass out if their blood glucose level drop suddenly.  Of course, that can be danger to their life.  So, it is important to educate friends, co-workers on how to use a glucagon injection if lose consciousness happen during hypoglycemic.  Glucagon is a hormone to force the liver to break down stored glycogen into glucose.  Discuss with doctor is important whether it needs a prescription for a glucagon emergency kit.

 

How t o prevent hypoglycemia ?

Hypoglycemia can be avoided by carefully following treatment plan, include take a healthy diet, do physical activities, and take a proportional and careful medications.  The only way to know BGL is to test it.  If insulin is used to control blood sugar, it is need to check more than four times per day.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.